Alert archive / California / High Surf Advisories in 2016
High Surf Advisory 20, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this high surf advisory at Nov 28, 2016, 12:59 PM PST for 6 counties in California. It took effect at Nov 28, 2016, 9:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Nov 28, 2016, 12:59 PM PST (20:59 UTC)
- In effect from
- Nov 28, 2016, 9:00 PM PST
- Expired
- Nov 29, 2016, 6:00 PM PST
- In force
- 21 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 9.0 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 627 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 528 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
880 WHUS46 KMTR 282059 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1259 PM PST MON NOV 28 2016 CAZ006-505-509-529-530-291200- /O.CAN.KMTR.BH.S.0020.161129T1200Z-161130T1200Z/ /O.NEW.KMTR.SU.Y.0020.161129T0500Z-161130T0200Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1259 PM PST MON NOV 28 2016 ...HIGH SURF ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 PM PST TUESDAY... THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 6 PM PST TUESDAY. * WAVES AND SURF...NORTHWEST SWELL OF 11 TO 14 FEET CAN BE EXPECTED WITH PERIODS INCREASING TO 17 SECONDS BY TUESDAY. BREAKERS AT LOCAL BEACHES OF UP TO 18 FEET ARE ANTICIPATED. * TIMING...LATE THIS EVENING THROUGH TUESDAY AFTERNOON. * POTENTIAL IMPACTS...INCREASED RISK OF SNEAKER WAVES WHICH CAN SWEEP BEACHGOERS INTO THE WATER FROM THE BEACH OR ROCKS. INCREASED RISK OF RIP CURRENTS WHICH CAN PULL PEOPLE OUT INTO THE COLD TURBULENT OCEAN. INCREASE RISK OF LARGE SHORE BREAK WHICH CAN HARM BEACHGOERS AND CAUSE BEACH EROSION. && PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
3 follow-up statements
299 WHUS46 KMTR 291152 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 352 AM PST TUE NOV 29 2016 CAZ006-505-509-529-530-292000- /O.CON.KMTR.SU.Y.0020.000000T0000Z-161130T0200Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 352 AM PST TUE NOV 29 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WAVES AND SURF...NORTHWEST SWELL OF 11 TO 14 FEET CAN BE EXPECTED WITH PERIODS INCREASING TO 17 SECONDS TODAY. BREAKERS AT LOCAL BEACHES OF UP TO 18 FEET ARE ANTICIPATED. * TIMING...THROUGH THIS AFTERNOON. * POTENTIAL IMPACTS...INCREASED RISK OF SNEAKER WAVES WHICH CAN SWEEP BEACHGOERS INTO THE WATER FROM THE BEACH OR ROCKS. INCREASED RISK OF RIP CURRENTS WHICH CAN PULL PEOPLE OUT INTO THE COLD TURBULENT OCEAN. INCREASE RISK OF LARGE SHORE BREAK WHICH CAN HARM BEACHGOERS AND CAUSE BEACH EROSION. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
724 WHUS46 KMTR 291843 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 1043 AM PST TUE NOV 29 2016 CAZ006-505-509-529-530-300200- /O.CON.KMTR.SU.Y.0020.000000T0000Z-161130T0200Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 1043 AM PST TUE NOV 29 2016 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING... * WAVES AND SURF...NORTHWEST SWELL OF 11 TO 14 FEET CAN BE EXPECTED WITH PERIODS INCREASING TO 17 SECONDS TODAY. BREAKERS AT LOCAL BEACHES OF UP TO 19 FEET ARE ANTICIPATED. * TIMING...THROUGH THIS AFTERNOON. * POTENTIAL IMPACTS...INCREASED RISK OF SNEAKER WAVES WHICH CAN SWEEP BEACHGOERS INTO THE WATER FROM THE BEACH OR ROCKS. INCREASED RISK OF RIP CURRENTS WHICH CAN PULL PEOPLE OUT INTO THE COLD TURBULENT OCEAN. INCREASE RISK OF LARGE SHORE BREAK WHICH CAN HARM BEACHGOERS AND CAUSE BEACH EROSION. A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH EROSION. && $$
254 WHUS46 KMTR 300140 CFWMTR COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN FRANCISCO CA 540 PM PST TUE NOV 29 2016 CAZ006-505-509-529-530-300245- /O.EXP.KMTR.SU.Y.0020.000000T0000Z-161130T0200Z/ SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY- SOUTHERN MONTEREY BAY AND BIG SUR COAST- 540 PM PST TUE NOV 29 2016 ...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING... THE HIGH SURF ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM. SETS TO AROUND 15 FEET WILL CONTINUE TO SLOWLY SUBSIDE OVERNIGHT INTO EARLY WEDNESDAY MORNING. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Nov 28, 9:29 AM PST, 3 hours 30 minutes earlier.
Area forecast discussion, Nov 28, 9:29 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
929 AM PST Mon Nov 28 2016
.SYNOPSIS...Isolated morning showers with skies becoming partly
cloudy this afternoon. Dry weather conditions are then forecast
to develop for much of the upcoming week, aside from a passing
shower on Wednesday when a weakening system moves through northern
California. Daytime temperatures will remain seasonably cool
through midweek before warming slightly late in the forecast
period with chilly overnight temperatures the next several days.
&&
.DISCUSSION...as of 8:56 AM PST Monday...No forecast updates are
planned for this morning. Although radar doesnt show much still
seeing some light rain and drizzle reports from the Santa Cruz
mtns southward this morning. Forecast will shows showers becoming
more isolated through midday and then only focused over the higher
terrain of Monterey and San Benito this afternoon. Mostly cloudy
skies this morning will turn partly cloudy through the day. Quick
peak at 12z models shows the Weds front falling apart with only a
slight chance of showers. 12z GFS is dry in the mid and long range
through this weekend and into next week. Will analyze 12z euro and
cmc for the afternoon packages.
&&
.PREV DISCUSSION...as of 02:57 AM PST Monday...A weak mid/upper level
system continues to move across the region this morning producing
light rain/rain showers. Rainfall amounts so far this morning
remain light with trace amounts to a few hundredths of an inch per
hour. This activity will diminish in coverage from north to south
through the morning with most locations dry by early afternoon.
The exception will be along the higher elevations of the Central
Coast through early afternoon before dry weather returns to just
about all locations late this afternoon and evening. By tonight,
clear skies are forecast to develop over much of the region and
will result in colder overnight temperatures as a result of a
cooler, drier air mass settling in aloft. Thus, cannot rule out
some patchy frost in the coldest inland, wind sheltered valleys.
Dry weather and seasonably cool temperatures will persist into
Tuesday as well.
Another weak system will then drop southward through the region on
Wednesday. The forecast models continue to show this system
weakening as it moves through the region and will likely only result
in a few showers with little to no measurable rainfall for most.
This boundary will reinforce the colder air mass aloft and should
result in chilly overnight conditions again Wednesday night into
Thursday as clearing skies are expected.
By late week and into the upcoming weekend, the forecast models
indicate a mid/upper level ridge will build over the eastern Pacific
and shift eastward toward the West coast. As a result, afternoon
temperatures will warm slightly with overnight lows also warming a
bit above seasonal averages.
&&
.AVIATION...As of 9:30 AM PST Monday...Conditions are improving
at all terminals this hour with clouds currently clearing north-
to- south. Look for VFR in all spots by later in the morning with
winds expected to increase and generally be post-frontal from 290
to 310. Winds will begin to decrease by the evening. VFR likely to
remain overnight through Tuesday afternoon. Moderate to high
confidence.
Vicinity of KSFO...Finally cleared out this morning so VFR is
forecast for the remainder of the period. Winds will stay mostly
280 to 310 into the evening with gusts to 20 KT possible through
at least 0Z. Moderate to high confidence.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Front going through will lead to VFR
conditions at both MRY and SNS later this morning. winds of 280 to
300 up to 12KT through 0Z with lighter speeds after that. Moderate
to high confidence.
&&
.MARINE...as of 09:21 AM PST Monday...Northwest winds will
increase through the day as a fast moving cold front goes through.
gusty winds will continue into tuesday. on wednesday another fast
moving cold front will sweep southeast over the area. large
northwest swell with long swell periods will arrive tuesday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...Pt Arena to Pt Reyes 0-10 nm
SCA...Pt Reyes to Pigeon Pt 0-10 nm
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pt Arena to Pigeon Pt 10-60 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Rough Bar Advisory for SF Bar from 4 PM
SCA...Mry Bay from 1 PM
&&
PUBLIC FORECAST: RWW
AVIATION: Bell
MARINE: Bell
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Nov 27, 3:17 PM PST, 21 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 317 PM PST SUN NOV 27 2016 CAZ006-505>513-516>518-528>530-281400- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 317 PM PST SUN NOV 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 27, 9:00 PM PST | Small Craft Advisory | MTR | 24 hr | |
| Nov 27, 10:51 PM PST | Beach Hazards Statement | MTR | Marin, Monterey, City and County of San Francisco, San Mateo, Santa Cruz, Sonoma | 14 hr |
| Nov 28, 8:13 AM PST | Small Craft Advisory for Rough Bar | MTR | 34 hr |
Nearby
High Surf Advisories in California, 2016Every high surf advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.